Mathematische Annalen

, Volume 356, Issue 4, pp 1213–1245 | Cite as

On L-spaces and left-orderable fundamental groups



Examples suggest that there is a correspondence between L-spaces and three-manifolds whose fundamental groups cannot be left-ordered. In this paper we establish the equivalence of these conditions for several large classes of manifolds. In particular, we prove that they are equivalent for any closed, connected, orientable, geometric three-manifold that is non-hyperbolic, a family which includes all closed, connected, orientable Seifert fibred spaces. We also show that they are equivalent for the twofold branched covers of non-split alternating links. To do this we prove that the fundamental group of the twofold branched cover of an alternating link is left-orderable if and only if it is a trivial link with two or more components. We also show that this places strong restrictions on the representations of the fundamental group of an alternating knot complement with values in \(\text{ Homeo}_+(S^1)\).

Mathematics Subject Classification (2000)

57M25 57M50 57M99 20F60 06F15 



The authors thank Adam Clay, Josh Greene, Tye Lidman and Ciprian Manolescu for their comments on and interest in this work, Alan Reid for mentioning Corollary 3, Michael Polyak for showing them the presentation described in Sect. 3.1, and Józef Przytycki for pointing out Wada’s paper [47]. They also thank Adam Levine, Robert Lipshitz, Peter Ozsváth and Dylan Thurston for patiently answering questions about bordered Heegaard Floer homology, which proved to be a key tool for establishing Corollary 1. Finally, they thank the referee for his or her careful reading of the manuscript and many helpful comments.


  1. 1.
    Berge, J.: Some knots with surgeries yielding lens spaces, unpublished manuscriptGoogle Scholar
  2. 2.
    Boyer, S., Rolfsen, D., Wiest, B.: Orderable 3-manifold groups. Ann. Inst. Fourier 55, 243–288 (2005)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Burde, G., Zieschang, H.: Knots, 2nd edn. In: de Gruyter Studies in Mathematics, vol. 5. Walter de Gruyter, Berlin (2003)Google Scholar
  4. 4.
    Burns, R., Hale, V.: A note on group rings of certain torsion-free groups. Can. Math. Bull. 15, 441–445 (1972)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Calegari, D., Dunfield, N.: Laminations and groups of homeomorphisms of the circle. Inv. Math. 152, 149–204 (2003)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Clay, A., Lidman, T., Watson, L.: Graph manifolds, left-orderability and amalgamation. arXiv:1106.0486Google Scholar
  7. 7.
    Clay, A., Watson, L.: Left-orderable fundamental groups and Dehn surgery. Int. Math. Res. Not. doi: 10.1093/imrn/rns129 (2012)
  8. 8.
    Clay, A., Watson, L.: On cabled knots, Dehn surgery, and left-orderable fundamental groups. Math. Res. Lett. 18, 1085–1095 (2011)MathSciNetGoogle Scholar
  9. 9.
    Conrad, P.: Right-ordered groups. Michigan Math. J. 6, 267–275 (1959)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Fenley, S.: Anosov flows in \(3\)-manifolds. Ann. Math. 139, 79–115 (1994)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Ghys, E.: Groups acting on the circle. L’Enseignement Math. 22, 329–407 (2001)MathSciNetGoogle Scholar
  12. 12.
    Goldman, W.: Topological components of spaces of representations. Invent. Math. 93, 557–607 (1998)CrossRefGoogle Scholar
  13. 13.
    Greene, J.: Alternating links and left-orderability, preprint. arXiv:1107.5232Google Scholar
  14. 14.
    Hatcher, A., Oertel, U.: Boundary slopes for Montesinos knots. Topology 28, 453–480 (1989)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Hatcher, A., Thurston, W.: Incompressible surfaces in 2-bridge knot complements. Invent. Math. 79, 225–246 (1985)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Heil, W.: Elementary surgery on Seifert fiber spaces. Yokohama Math. J. 47, 135–139 (1974)MathSciNetGoogle Scholar
  17. 17.
    Hempel, J.: \(3\)-Manifolds. Annals of Math. Studies, vol. 86. Princeton University Press and University of Tokyo Press (1976)Google Scholar
  18. 18.
    Howie, J.: The band-sum problem. J. Lond. Math. Soc. 31(2), 571–576 (1985)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Ito, T.: Non-left-orderable double branched coverings, preprint. arXiv:1106.1499Google Scholar
  20. 20.
    Juhász, A.: Holomorphic discs and sutured manifolds. Algebr. Geom. Topol. 6, 1429–1457 (2006)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Khoi, V.Th.: A cut-and-paste method for computing the Seifert volumes. Math. Ann. 326, 759–801 (2003)Google Scholar
  22. 22.
    Levine, A.: Knot doubling operators and bordered Heegaard Floer homology, preprint. arXiv:1008.3349Google Scholar
  23. 23.
    Levine, A., Lewallen, S.: Strong L-spaces and left orderability, preprint. arXiv:1110.0563Google Scholar
  24. 24.
    Lipshitz, R., Ozsváth, P., Thurston, D.: Bimodules in bordered Heegaard Floer homology, preprint. arXiv:1003.0598Google Scholar
  25. 25.
    Lipshitz, R., Ozsváth, P., Thurston, D.: Bordered Heegaard Floer homology, preprint. arXiv:0810.0687Google Scholar
  26. 26.
    Lisca, P., Stipsicz, A.: Ozsváth-Szabó invariants and tight contact 3-manifolds, III. J. Symplectic Geom. 5, 357–384 (2007)MathSciNetMATHGoogle Scholar
  27. 27.
    MacLachlan, C., Reid, A.: The Arithmetic of Hyperbolic \(3\)-Manifolds. GTM, vol. 219. Springer, New York Inc (2003)CrossRefGoogle Scholar
  28. 28.
    Menasco, W.: Closed incompressible surfaces in alternating knot and link complements. Topology 23, 37–44 (1984)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Mura, R., Rhemtulla, A.: Orderable Groups. Dekker, Lecture Notes in Pure and Appl. Math., vol. 27 (1977)Google Scholar
  30. 30.
    Némethi, A.: On the Ozsváth-Szabó invariant of negative definite plumbed 3-manifolds. Geom. Top. 9, 991–1042 (2005)MATHCrossRefGoogle Scholar
  31. 31.
    Ozsváth, P., Szabó, Z.: On the Floer homology of plumbed three-manifolds. Geom. Topol. 7, 185–224 (2003) (electronic)Google Scholar
  32. 32.
    Ozsváth, P., Szabó, Z.: Holomorphic disks and genus bounds. Geom. Topol. 8, 311–334 (2004) (electronic)Google Scholar
  33. 33.
    Ozsváth, P., Szabó, Z.: Holomorphic disks and three-manifold invariants: properties and applications. Ann. Math. 159, 1159–1245 (2004)MATHCrossRefGoogle Scholar
  34. 34.
    Ozsváth, P., Szabó, Z.: Holomorphic disks and topological invariants for closed three-manifolds. Ann. Math. 159, 1027–1158 (2004)MATHCrossRefGoogle Scholar
  35. 35.
    Ozsváth, P., Szabó, Z.: Holomorphic disks and knot invariants. Adv. Math. 186, 58–116 (2004)MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    Ozsváth, P., Szabó, Z.: On Heegaard diagrams and holomorphic disks. In: European Congress of Mathematics, Eur. Math. Soc., Zürich, pp. 769–781 (2005)Google Scholar
  37. 37.
    Ozsváth, P., Szabó, Z.: On knot Floer homology and lens space surgeries. Topology 44, 1281–1300 (2005)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Ozsváth, P., Szabó, Z.: On the Heegaard Floer homology of branched double-covers. Adv. Math. 194, 1–33 (2005)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Ozsváth, P., Szabó, Z.: Lectures on Heegaard Floer homology. In: Floer homology, gauge theory, and low-dimensional topology, volume 5 of Clay Math. Proc. Amer. Math. Soc., Providence, RI, pp. 29–70 (2006)Google Scholar
  40. 40.
    Patton, R.: Incompressible punctured tori in the complements of alternating knots. Math. Ann. 301, 1–22 (1995)MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Peters, T.: On L-spaces and non left-orderable 3-manifold groups. arXiv:0903.4495Google Scholar
  42. 42.
    Przytycki, J.H.: 3-coloring and other elementary invariants of knots, vol. 42. Knot Theory, Banach Center Publications, Institute of Mathematics, Polish Academy of Sciences, Warsaw, pp. 275–295 (1998)Google Scholar
  43. 43.
    Rasmussen, J.: Floer homology and knot complements. PhD thesis, Harvard University (2003)Google Scholar
  44. 44.
    Roberts, R.: Constructing taut foliations. Comm. Math. Helv. 70, 516–545 (1995)MATHCrossRefGoogle Scholar
  45. 45.
    Scott, P.: The geometries of \(3\)-manifolds. Bull. Lond. Math. Soc. 15, 401–487 (1983)MATHCrossRefGoogle Scholar
  46. 46.
    Vinogradov, A.A.: On the free product of ordered groups. Mat. Sbornik N.S. 25, 163–168 (1949)MathSciNetGoogle Scholar
  47. 47.
    Wada, M.: Group invariants of links. Topology 31, 399–406 (1992)MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    Watson, L.: Involutions on 3-manifolds and Khovanov homology, PhD thesis. Université du Québec à Montréal (2009)Google Scholar
  49. 49.
    Watson, L.: Surgery obstructions from Khovanov homology. Selecta Math. (N.S.) 18, 417–472 (2012)MathSciNetMATHGoogle Scholar
  50. 50.
    Wood, J.W.: Bundles with totally disconnected structure group. Comment. Math. Helv. 46, 257–273 (1971)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Steven Boyer
    • 1
  • Cameron McA. Gordon
    • 2
  • Liam Watson
    • 3
  1. 1.Département de MathématiquesUniversité du Québec à MontréalCentre-Ville, MontréalCanada
  2. 2.Department of MathematicsUniversity of Texas at AustinAustinUSA
  3. 3.Department of MathematicsUniversity of California at Los AngelesLos AngelesUSA

Personalised recommendations